Alert archive / Maryland / Tornado Warnings in 2004
Tornado Warning 20, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Jul 14, 2004, 4:27 PM EDT for Saint Mary's County, Maryland. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2004, 4:27 PM EDT (20:27 UTC)
- Expired
- Jul 14, 2004, 5:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Saint Mary's County, MD
The radar
The Sterling radar (KLWX), 108 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 12:50 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1096 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KLWX 142027 TORLWX MDC037-142130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 427 PM EDT WED JUL 14 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR ST. MARYS COUNTY IN SOUTHERN MARYLAND * UNTIL 530 PM EDT. * AT 427 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION OVER CHAPTICO...MOVING SOUTHEAST AT 30 MPH. THIS DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY TIME. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CALIFORNIA... LEONARDTOWN...LEXINGTON PARK...PATUXENT RIVER NAS...ST. MARYS CITY AND PINEY POINT. IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS IN ADDITION TO THE TORNADO THREAT...LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM. GO TO A SAFE PLACE NOW LAT...LON 3842 7681 3831 7684 3802 7630 3825 7632 $$ MANNING/MILLER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 14, 3:00 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 14, 3:00 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT WED JUL 14 2004 .SHORT TERM (TONIGHT AND THURSDAY)... ...TORNADO WATCH #630 THROUGH 7 PM... RADAR VERY ACTIVE RIGHT NOW. STRONG TO SEVERE THUNDERSTORMS EAST OF THE BLUE RIDGE TO THE CHESAPEAKE BAY THIS AFTERNOON. STORMS HAVE PRODUCED HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL ACROSS THE FORECAST AREA (FOR PRELIMINARY REPORTS SEE WBCLSRLWX). MAIN FORECAST PROBLEM FOR THE SHORT TERM WILL BE WHEN WILL THE STORMS MOVE EAST OF THE AREA THIS EVENING AND THE WINDS EXPECTED THURSDAY BEHIND THE FRONT. CURRENT INDICATIONS SHOW THAT MOST OF THE ACTIVITY SHOULD END BETWEEN 23 AND 01Z. WILL GO WITH CHANCE POPS THROUGH EARLY EVENING AND DECREASE TO SLIGHT CHANCE AFTER THAT. THURSDAY WILL BE A TRANSITION DAY. DECREASING RELATIVE HUMIDITY. WINDS WILL AVERAGE TO 10 15 MPH ACROSS THE AREA WITH SOME 15 TO 20 MPH SPEEDS ON THE RIDGE TOPS. VORT LOBE SWINGING THROUGH TOMORROW WILL ALSO BRING SOME CLOUDS MAINLY TO THE NORTHERN TIER OF ZONES. && .AVIATION...SCATTERED TSRA THROUGH LATE AFTERNOON WILL BE THE MAIN AVIATION CONCERN THROUGH 03Z. THE INCREASED WINDS SHOULD HELP TO LIMIT FOG DEVELOPMENT TONIGHT. && .MARINE...NO FLAGS THROUGH 15/23Z. WINDS WILL AVERAGE 15KT TONIGHT THROUGH THURSDAY. && .LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY... NO MAJOR CHANGES TO THE FORECAST WERE MADE FOR THIS PACKAGE. MAIN CONCERN STILL REVOLVES AROUND THE APPROACHING BOUNDARY FOR THE LATTER HALF OF THE WEEKEND...INTO EARLY NEXT WEEK. 500MB TROUGH WILL CONTINUE OVER THE EAST COAST AREAS THROUGH THE PERIOD. SEVERAL HARD TO TIME AND TRACK SHORTWAVES ARE STILL PROGGED TO ROUND THE BASE OF THE TROUGH WEDNESDAY. AT THE SURFACE FRONTAL BOUNDARY LOOKS TO HANG UP TO THE SOUTH OF THE FORECAST AREA....WITH A SURFACE WAVE DEVELOPING BY MONDAY AND MOVING NORTHEAST ALONG THE BOUNDARY. STILL NOT TOO CONFIDENT ON THE EVOLUTION OF THIS SYSTEM...AS THE GFS HAS A SLIGHTLY DIFFERENT SOLUTION FROM YESTERDAY. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FLASH FLOOD WATCH THROUGH 8 PM. MD...FLASH FLOOD WATCH THROUGH 8 PM FOR MDZ004>007-009>011-013>014. VA...NONE. WV...NONE. MARINE...NONE. .SHORT TERM/AVIATION...CPW .LONG TERM...LISTEMAA
Hazardous weather outlook, Jul 14, 9:05 AM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 905 AM EDT WED JUL 14 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-151000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 905 AM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SEVERE WEATHER IS EXPECTED ACROSS THE REGION TODAY. A SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND EARLY THIS AFTERNOON...CONTINUING INTO THE EVENING HOURS. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING WINDS. ISOLATED HAIL IS ALSO POSSIBLE. IN ADDITION THESE STORMS HAVE THE POTENTIAL TO PRODUCE LOCALIZED HEAVY RAINS WHICH COULD CAUSE FLASH FLOODING IN THE DISTRICT OF COLUMBIA AND COUNTIES IN CENTRAL MARYLAND...WHERE THERE IS A FLOOD WATCH IN EFFECT UNTIL 8 PM EDT. DUE TO THE WIND PROFILE IN THE ATMOSPHERE...ISOLATED TORNADOES WILL ALSO BE POSSIBLE THIS AFTERNOON AND EARLY EVENING. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 AND 8 PM. A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EARLY EVENING. WARM AND HUMID AIR AHEAD OF THE COLD FRONT AND STRONG WINDS ALOFT WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THE PASSAGE OF A COLD FRONT SUNDAY. STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. DRM/CPW/NWL
In the hours before
Local storm report, Jul 14, 2:08 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG HUME 38.83N 78.00W
07/14/2004 FAUQUIER VA FIRE DEPT/RESCUE
TREE DOWN IN HUME.
&&
MANNINGLocal storm report, Jul 14, 2:47 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL WARRENTON 38.72N 77.80W
07/14/2004 1.75 INCH FAUQUIER VA AMATEUR RADIO
HAM RADIO REPORT
&&
MANNINGLocal storm report, Jul 14, 3:08 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
308 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG MIDDLEBURG 38.97N 77.74W
07/14/2004 LOUDOUN VA FIRE DEPT/RESCUE
TREES DOWNED
&&
MANNINGSpecial weather statement, Jul 14, 3:18 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 318 PM EDT WED JUL 14 2004 MDZ013-142015- PRINCE GEORGES MD- 318 PM EDT WED JUL 14 2004 AT 318 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MARLOW HEIGHTS TO 4 MILES SOUTHWEST OF FRIENDLY...MOVING EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF ANDREWS AFB...CAMP SPRINGS...CLINTON...FRIENDLY...MARLOW HEIGHTS... MARLTON...OXON HILL...SUITLAND SILVER HILL AND UPPER MARLBORO WILL BE AFFECTED BY THESE STORMS THROUGH 415 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND NORTHWESTERN VIRGINIA AND THE PANHANDLE OF WEST VIRGINIA. MANNING
Local storm report, Jul 14, 3:28 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
328 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND DMG FALLS CHURCH 38.88N 77.17W
07/14/2004 CITY OF FALLS CHUR VA COUNTY OFFICIAL
TREES DOWN NEAR SEVEN CORNERS
0312 PM TSTM WND DMG 2 W UNIONTOWN 39.59N 77.15W
07/14/2004 CARROLL MD LAW ENFORCEMENT
TREES AND POWERLINES DOWN 1 MILE NORTH OF UNION BRIDGE.
0305 PM TSTM WND DMG OPAL 38.62N 77.80W
07/14/2004 FAUQUIER VA NWS EMPLOYEE
TREE BLOWN DOWN ON ROUTE 651
0300 PM TSTM WND DMG 2 W UNIONTOWN 39.59N 77.15W
07/14/2004 CARROLL MD AMATEUR RADIO
TREES AND POWERLINES DOWN 1 MILE NORTH OF UNION BRIDGE.
&&
RDHLocal storm report, Jul 14, 3:28 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
328 PM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND DMG FALLS CHURCH 38.88N 77.17W
07/14/2004 CITY OF FALLS CHUR VA COUNTY OFFICIAL
TREES DOWN NEAR SEVEN CORNERS
0305 PM TSTM WND DMG OPAL 38.62N 77.80W
07/14/2004 FAUQUIER VA NWS EMPLOYEE
TREE BLOWN DOWN ON ROUTE 651
0300 PM TSTM WND DMG 2 W UNIONTOWN 39.59N 77.15W
07/14/2004 CARROLL MD AMATEUR RADIO
TREES AND POWERLINES DOWN 1 MILE NORTH OF UNION BRIDGE.
&&
RDH
CORRECTED TIME ON CARROLL COUNTY REPORT.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 2:21 PM EDT | Flash Flood Warning | LWX | Harford | 3 hr |
| Jul 14, 2:27 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 63 min |
| Jul 14, 2:28 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 62 min |
| Jul 14, 2:41 PM EDT | Tornado Warning | LWX | Harford | 49 min |
| Jul 14, 2:45 PM EDT | Severe Thunderstorm Warning | LWX | Carroll | 60 min |
| Jul 14, 3:36 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 54 min |
| Jul 14, 4:18 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 57 min |
Nearby
Tornado Warnings in Maryland, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.